Texas, 2003Damaging Winds in Texas, August 4, 2003
August 4, 2003 · NWS AMA · 5 events in 3 counties and zones
Severe thunderstorms over the eastern and southeastern Texas panhandle produced damaging winds during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms over the eastern and southeastern Texas panhandle produced damaging winds during the late afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 4, 1:43 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 4, 1:43 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
243 PM CDT MON AUG 4 2003
ISOLATED CONVECTION DEVELOPING JUST OUTSIDE THE WINDOW OVER EASTERN
AND CENTRAL CARSON COUNTY. AMA HAS REACHED A RECORD MAX OF 103 THIS
AFTERNOON. MID LEVEL MOISTURE PLUME SHOWS UP WELL ON WATER VAPOR
IMAGERY. WILL RAISE POPS TO 40S NORTH AND 30S SOUTH FOR TONIGHT.
CENTER OF 595 DM RIDGE LOCATED OVER SOUTHEAST NM PER LATEST RUC.
MINOR SURFACE LOW NOW OVER THE NORTHERN ZONES WITH WEAKLY FORCED
BOUNDARY FROM PERRYTON TO DALHART. INSTABILITY INCREASES NORTH OF THE
BOUNDARY WITH LAPSE DATA SUGGESTING CAPE VALUES AROUND 2000 J/KG AND
LI/S TO MINUS 6 DEGREES. HAVE ALSO WARMED MINS TONIGHT FOR MOST
LOCATIONS BASED ON PERSISTENCE.
CONSENSUS FORM GFS/EUROPEAN AND CLIMATOLOGY SUGGESTS WEAK/MINOR
SHORTWAVES WILL PROPAGATE OVER AND THROUGH THE SOUTHERN ROCKIES RIDGE
SIMILAR TO THE PAST FEW DAYS. TIMING THE WAVES WILL BE THE PRIMARY
FORECAST CHALLENGE THIS WEEK. HAVE INTRODUCED NIGHTTIME 20 POPS TO
THE CLIMATOLOGICALLY FAVORED NORTHWEST ZONES WEDNESDAY AND THURSDAY.
INTRODUCED 20 POPS CENTRAL AND WEST FOR SUNDAY AFTERNOON/NIGHT BUT
LEFT FRIDAY AND SATURDAY DRY AND CONTINUED WARM/HOT FOR NOW.
FCSTID = SLATTERY
AMARILLO 72 96 66 96 / 30 20 20 10
BEAVER 72 96 68 99 / 40 20 20 10
BOISE CITY 67 94 62 95 / 40 20 20 10
BORGER 70 97 70 99 / 30 20 20 10
BOYS RANCH 68 97 68 99 / 30 20 20 10
CANYON 72 95 67 96 / 30 20 20 10
CLARENDON 73 98 69 98 / 30 20 20 10
DALHART 67 95 65 95 / 40 20 20 10
GUYMON 69 95 68 99 / 40 20 20 10
HEREFORD 71 98 67 96 / 30 20 20 10
LIPSCOMB 72 95 69 97 / 40 20 20 10
PAMPA 71 97 69 96 / 30 20 20 10
SHAMROCK 73 97 70 97 / 30 20 20 10
WELLINGTON 73 96 72 97 / 30 20 20 10
.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Aug 4, 12:00 PM CST, 3 hours 57 minutes before
OKZ001>003-TXZ001>020-051115-
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
FIRE DANGER WILL BE HIGH THIS AFTERNOON...AS HOT DRY WINDS OF AROUND
10 TO 20 MPH WITH HIGHER GUSTS WILL COMBINE WITH LOWERING AFTERNOON
RELATIVE HUMIDITIES OF 15 TO 25 PERCENT.
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND THIS EVENING...SOME OF WHICH MAY PRODUCE BRIEF WIND GUSTS ABOVE
40 MPH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND THIS EVENING MAINLY NORTHEAST OF A KENTON OKLAHOMA TO
LIPSCOMB TEXAS LINE. DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE
WEATHER THREAT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING FOR THE OKLAHOMA AND EXTREME NORTHEASTERN TEXAS PANHANDLE.
SCHNEIDER
Thunderstorm Wind, Gray
- When
- August 4, 3:57 PM CST
- Where
- Gray County, 3 mi W of Alanreed
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $70,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -100.783
Two tractor trailer rigs and one fifth wheeler were reported to have rolled onto their sides.
Thunderstorm Wind, Wheeler
- When
- August 4, 4:17 PM CST
- Where
- Wheeler County, 7 mi N of Shamrock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.317, -100.250
Thunderstorm Wind, Wheeler
- When
- August 4, 4:45 PM CST
- Where
- Wheeler County, 9 mi W of Shamrock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.217, -100.417
Thunderstorm Wind, Gray
- When
- August 4, 5:15 PM CST
- Where
- Gray County, Mc Lean
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.233, -100.600
A scoreboard sign at the McLean High School football stadium was blown down.
Thunderstorm Wind, Donley
- When
- August 4, 6:30 PM CST
- Where
- Donley County, 2 mi W of Clarendon
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.933, -100.933
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lightning Strikes in Ohio, August 4, 20031 death · 1 injured · 11 events
- Flash Flood and Hail in Tennessee, August 4 to 5, 20034 injured · $125,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kentucky, August 4, 2003$1.5 million · 70 kt wind · 6 events
- Flash Flood and Flood in Ohio, August 4, 2003$841,000 · 1.75 in hail · 15 events
- Tornado and Hail in Virginia, August 4 to 5, 2003$100,000 · F1 · 7 events
- Flash Flooding in New York, August 4, 2003$202,000 · 5 events
- Flash Flood in Kentucky, August 4, 2003$150,000 · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 4, 2003$101,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 4, 2003$84,000 · 50 kt wind · 5 events
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flash Flooding and Hail in Georgia, August 4, 2003$44,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374382, 5374383, 5374384, 5374386, 5374385.